Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 31, 2021Grant County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 31, 2021, 7:03 PM CDT for Grant County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:03 PM CDT (00:03 UTC)
Expired
Jul 31, 2021, 7:30 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS

County Grant County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS83 KDDC 010003
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 31 2021
 
KSZ075-085-010030-
Stevens KS-Grant KS-
703 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHERN
STEVENS COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Moscow, moving west at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3753 10121 3732 10116 3724 10151 3750 10152
TIME...MOT...LOC 0002Z 080DEG 10KT 3741 10129 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:50 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 4:50 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
450 PM CDT Sat Jul 31 2021

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 31 2021

A cold front was sliding into the area this morning, with fairly
strong cold advection over west central Kansas as the Smoky hill
valley. Temperatures as a result have also stabilized in the mid 80s
in most of the area north of Garden City and westward along the Ark
river valley. As the boundary continues to sink south this afternoon,
the warmest highs as forecast in recent days may reach around the
100 degree mark in the red hills region eastward through Barber
county. There is also a lot of smoke mixing in behind the frontal
boundary leading to a more milky sky northwest. Convective allowing
models have continued to develop convection in a high CAPE/DCAPE
environment with and overall lack of shear, so wet microburst/gusty
or even marginally  pulse severe wind would be the main threats in
the late afternoon, early evening timeframe. Large hail is not a
risk this afternoon. Given the moist atmosphere, the possibility of
additional storms later this evening or overnight will need to be
monitored however the lapse rates are not impressive behind the
boundary. Pops will be maintained overnight, as another mild
overnight in the 60s area-wide.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 31 2021

A much cooler extended period is in store. The globals spectral
models really dry out the region , driving the front well south of
the area as the upper 500 mb cyclonic flow pattern shift eastward
over the upper mississippi and ohio valley. Sunday's temperatures
look to be limited to the middle 80s. Farther through the week, the
warming trend will bring highs still on;y back to "normal" range by
about Thursday. Alot of uncertainty surrounds Wednesday as the
models suggest a mid level baroclinic  moves though the larger
region, lending to cloud cover and even precipitation possibilities
so anywhere from the 70s to mid 90s is possible. The weekend look
much hotter however as the synoptic trough settles farther  east of
the rocky mountain range with strong synoptic flow across the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 450 PM CDT Sat Jul 31 2021

Scattered convection will be near/south of GCK/DDC for the next
few hours, and near LBL through this evening. Storms will be pulse
and short lived in nature (erratic motion), with low confidence
on direct impacts to any terminal. As such, removed all convective
TEMPO groups and only carried VCTS/VCSH in the TAFs. HYS will
remain dry through this TAF period. Scattered showers are expected
to continue overnight through 12z Sun in the vicinity of the
Oklahoma border, with impacts most likely at LBL. Otherwise, mid
level clouds will prevail for much of this TAF cycle, north of the
frontal boundary. Light NE winds will prevail through the period,
outside of any convective influences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  60  89 /  60  30   0   0
GCK  64  84  59  87 /  70  30   0   0
EHA  63  79  59  85 /  80  70  10  10
LBL  65  82  59  86 /  70  60  10   0
HYS  66  87  60  90 /  10  10   0   0
P28  69  89  62  90 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 31, 4:58 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jul 31 2021

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jul 31 2021 /358 AM MDT Sat Jul 31 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered to numerous thunderstorms will impact portions of the
southwest Kansas region late this afternoon through early Sunday.
There is a marginal risk of severe thunderstorms mainly across
south central Kansas for an isolated severe wind gusts to 60 mph.
There is also a marginal risk for excessive rainfall across mainly
far southwest Kansas later this evening into the overnight hours.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 31, 4:05 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT Sat Jul 31 2021

KSZ044-063-064-077-312145-
Gray KS-Finney KS-Hodgeman KS-Lane KS-
405 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...SOUTHWESTERN
NESS...WEST CENTRAL HODGEMAN...SOUTHEASTERN LANE AND NORTHWESTERN
GRAY COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garden City, Kalvesta and Plymell.

LAT...LON 3835 10028 3830 10024 3826 10025 3826 10022
      3811 10011 3779 10092 3795 10103
TIME...MOT...LOC 2104Z 044DEG 21KT 3774 10120

FINCH
Special weather statement, Jul 31, 4:07 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Sat Jul 31 2021

KSZ062-063-075-076-312145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
407 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3787 10123 3775 10097 3750 10117 3763 10153
      3764 10153
TIME...MOT...LOC 2106Z 044DEG 21KT 3774 10121

FINCH
Special weather statement, Jul 31, 5:18 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
518 PM CDT Sat Jul 31 2021

KSZ077-078-312300-
Gray KS-Ford KS-
518 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FORD AND
SOUTHEASTERN GRAY COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a line of thunderstorms
from just south of Dodge City to near Montezuma. These storms were
moving very slowly.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Dodge City, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 10044 3779 9996 3764 9988 3750 10039
TIME...MOT...LOC 2215Z 338DEG 1KT 3764 10018

FINCH
Special weather statement, Jul 31, 5:57 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Sat Jul 31 2021

KSZ077-078-312345-
Gray KS-Ford KS-
557 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FORD AND
SOUTHEASTERN GRAY COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving west at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 10020 3763 10013 3757 10044 3779 10055
TIME...MOT...LOC 2257Z 073DEG 19KT 3770 10026

FINCH
Special weather statement, Jul 31, 6:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
636 PM CDT Sat Jul 31 2021

KSZ075-076-085-086-010000-
Seward KS-Stevens KS-Grant KS-Haskell KS-
636 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving west at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Moscow, Ryus and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 10140 3753 10106 3736 10103 3728 10132
TIME...MOT...LOC 2336Z 078DEG 7KT 3744 10114

TURNER
Special weather statement, Jul 31, 7:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 31 2021

KSZ075-085-010030-
Stevens KS-Grant KS-
703 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHERN
STEVENS COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Moscow, moving west at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3753 10121 3732 10116 3724 10151 3750 10152
TIME...MOT...LOC 0002Z 080DEG 10KT 3741 10129

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM CDTSpecial Weather StatementDDCPratt24 min
Jul 31, 7:38 PM CDTSpecial Weather StatementDDCPratt37 min
Jul 31, 7:46 PM CDTSpecial Weather StatementDDCStanton44 min
Jul 31, 10:32 PM CDTSpecial Weather StatementDDCComanche43 min
Aug 1, 2:13 AM CDTAreal Flood AdvisoryDDCMorton3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.